Thunderstorm Wind, Fleming
- When
- June 23, 3:25 PM EST
- Where
- Fleming County, 0.88 mi SE of Poplar Plains
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.360, -83.660
Trees were blown down on Parker Rd off Hwy 111.
Severe weather struck eastern Kentucky on June 23, 2016. Numerous strong to severe storms raked across the area during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Severe weather struck eastern Kentucky on June 23, 2016. Numerous strong to severe storms raked across the area during the afternoon and evening hours. These storms were part of a large MCS that had formed in the southern Great Lakes region during the early afternoon hours just to the south of a slowly southward moving cold front. The storms crossed the Ohio River during the mid afternoon hours of June 23rd, and finally entered eastern Kentucky just before 430pm. These storms downed numerous tress as they moved across eastern Kentucky. The storms sustained themselves and produced severe weather until a little after 830pm on this day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 23, 2:30 PM EST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Jackson KY 330 PM EDT THU JUN 23 2016 .UPDATE... Issued at 1142 AM EDT THU JUN 23 2016 Current surface analysis across the area features temperatures warming into the lower 80s and a vague but present outflow boundary across central eastern Kentucky. As well, a cold front is present to the northwest and will slowly be making a south and southeast approach. Clearing skies and increased heating through the early afternoon hours will allow for rapid destabilization this afternoon as cells develop ahead of the slowly dropping southeast cold front. The remnant outflow boundary across the area will further enhance convection as storms become organized and produce possible damaging winds and heavy rainfall. As the front slides south and becomes west to east across the area this evening, training of storms becomes possible and where repeated bouts of rain has fallen before, a decent flash flood threat is valid. Have issued a Flash Flood Watch until 8pm. This may need to be extended depending on how long the activity lasts into this evening.. UPDATE Issued at 708 AM EDT THU JUN 23 2016 Convection that was over ILN and RLX has shifted southeast, with a area of showers and thunderstorms currently impacting the northern portion of the CWA. Luckily storms have weakened significantly, so there is no severe threat at this time. However it could be putting down some decent rains, which will be something to keep in mind for any storms that develop or move over the same location later in the day. Otherwise, forecast seems to be in good shape this morning. Loaded in the latest observations to make sure the temp, dew point, and wind forecasts were in line with ongoing conditions. Grids have been published and sent to NDFD/web, though no changes are needed to the forecast package at this time. && .SHORT TERM...(Today through Friday) Issued at 403 AM EDT THU JUN 23 2016 An active start to the period is expected today, thanks to a center of low pressure currently traveling eastward across Indiana and Ohio. This will continue on a southeast track through the day, pulling a cold front southward into the state between 18 and 21Z. The cold front will then remain in place across the northern half of the state through at least 6z tonight (Friday) before finally slowly shifting southward through the southern portion of the CWA through the day Friday. Along and just south of the current cold front, a stout area of convection has set up, currently encompassing much of IN, OH, and northern WV. This convection is taking a southeastward track, following the best theta-e advection gradients. Based on the current radar trends, the current convection may pass just north of the CWA through the next few hours. However, as the low continues eastward and the cold front begins to sag farther south as we begin gaining daytime sunlight and heating, expect pops to begin shifting into our area. As such, included slight chances over the next couple of hours, with scattered pops by 12Z, slowly spreading southward through about noon. Latest hi-res models all seem to agree that convection will be more scattered in nature as it moves across eastern KY. However, with decent CAPE throughout the morning/early afternoon, and stout winds in the low, mid, and upper levels, any of these storms could still produce some severe potential, mainly in the form of strong to damaging winds. Between 18 and 21Z, the cold front will begin its descent into KY. This will correspond with best peak heating and afternoon instability. CAPE values will top out between 3.5k and 4.5k j/kg between 18 and 0z, with LIs still dropping to -10 to -12. DCAPE will even max out around 1.5k j/kg by 0Z this evening. This will therefore be our best chance for seeing more widespread severe potential, with damaging winds still the main concern. Pops will increase to numerous along the frontal boundary in our northern CWA between 18 and 21Z, then slowly spread southeastward throughout the remainder of the afternoon and evening. Despite the lingering frontal boundary, the center of low pressure will continue shifting eastward, robbing best instability from the area for the latter half of the overnight. Still a bit concerned, however, about PWAT values and heavy rainfall through the overnight. Any storms during the day could put down torrential rainfall, which may lead to further flooding concerns. In a fortunate note, however, it looks like during most of the day today, most widespread rains will mainly affect the northern CWA, which hasn't been quite as worked over from previous day's storms. However, any training of storms could quickly cause problems. Unfortunately, PWATS will actually increase to over 2 inches (nearly 2.5 inches at SME!) between 0 and 6z this evening according to the latest NAM12 soundings. This is slightly higher than the GFS soundings, but even this model is still reading nearly 2 inches. Will need to continue to monitor storms into the overnight for potential flooding concerns. For Friday, the cold front will continue to weaken, having little affect on the state by this point. In fact, strong NW flow will take hold across much of the CWA north of the boundary, bringing much drier air into the region, and cutting off any remaining precip concerns for the day. Temperatures will be a few degrees cooler than today with the NW flow in place, but will still achieve the mid and upper 80s by the afternoon, though with slightly less humidity. .LONG TERM...(Saturday through Thursday) Issued at 330 PM EDT THU JUN 23 2016 Upper level ridge continues to build into the region through the first part of the forecast period. The next weather maker will be a weak frontal boundary that progresses SE into the region, and this will begin increasing chances of showers and thunderstorms late weekend into the first part of next week. The storms will wain some as we move into Tuesday, but additional storms are possible by Thursday as another upper level wave approaches. Model wise the the spaghetti plot shows that the guidance remains in good agreement. The upper level high will be well established across the lower MS River Valley. Guidance remains in good agreement with the ridging breaking down by mid week. The breakdown will lead to cooler temperatures by the time we get to mid and late week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 131 PM EDT THU JUN 23 2016 Left over low level moisture from this mornings complex of thunderstorms has left some MVFR cigs in place at most TAF sites. Will maintain those into the early afternoon before new convection develops with a remnant outflow boundary and a cold front moving southeast through this evening. This will create some IFR and below cigs and vis due to thunderstorms and continuing through 03z. Leftover moisture and clearing skies late tonight will then allow for fog development towards dawn. This should then begin to clear out after 14z with increased heating through the morning hours and lifting cigs. && .JKL Watches/Warnings/Advisories... Flash Flood Watch until midnight EDT tonight for KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && UPDATE...SHALLENBERGER SHORT TERM...JMW LONG TERM...DJ AVIATION...SHALLENBERGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 336 PM EDT THU JUN 23 2016 KYZ044-050>052-058>060-068-069-104-106>114-119-120-242245- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT- KNOTT-OWSLEY-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...SANDY HOOK...WEST LIBERTY... PAINSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG... WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...PIPPA PASSES... BOONEVILLE...INEZ...COAL RUN...ELKHORN CITY...PIKEVILLE... SOUTH WILLIAMSON 336 PM EDT THU JUN 23 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...TORNADO WATCH 289 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS EVENING AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS...TORRENTIAL RAINFALL...AND ISOLATED TORNADOES. THESE STORMS MAY ALSO LEAD TO FLASH FLOODING CONCERNS...ESPECIALLY IN LOCATIONS THAT HAVE RECEIVED REPEATED ROUNDS OF RAINFALL OVER THE PAST SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AS WELL...MAINLY IN THE MORNING ACROSS FAR EASTERN KENTUCKY. THUNDERSTORMS WILL AGAIN BE POSSIBLE AT TIMES FROM SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER OR FLOODING THROUGH TONIGHT. KYZ079-080-083>088-115>118-242245- PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-PERRY-CLAY- LESLIE-LETCHER- INCLUDING THE CITIES OF...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... HAZARD...MANCHESTER...HYDEN...JENKINS...WHITESBURG 336 PM EDT THU JUN 23 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS EVENING AND TONIGHT. STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS...SMALL HAIL...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS MAY ALSO LEAD TO FLASH FLOODING CONCERNS...ESPECIALLY IN LOCATIONS THAT HAVE RECEIVED REPEATED ROUNDS OF RAINFALL OVER THE PAST SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AS WELL...MAINLY IN THE MORNING ACROSS FAR EASTERN KENTUCKY. THUNDERSTORMS WILL AGAIN BE POSSIBLE AT TIMES FROM SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING TODAY AND TONIGHT. SHALLENBERGER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 142 PM EDT THU JUN 23 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-232200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 142 PM EDT THU JUN 23 2016 ...HOT AND HUMID CONDITIONS THIS AFTERNOON... AS TEMPERATURES RISE THIS AFTERNOON INTO THE LOW 90S...THE COMBINATION OF HIGH HUMIDITY WILL CREATE HEAT INDEX VALUES IN THE 95 TO 100 RANGE. LIMIT OUTDOOR ACTIVITIES THIS AFTERNOON...DRINK PLENTY OF WATER...AND TAKE FREQUENT BREAKS IN THE SHADE. NEVER LEAVE CHILDREN OR PETS INSIDE A VEHICLE. SHALLENBERGER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
146 PM EDT THU JUN 23 2016
KYZ052-104-106-231815-
ROWAN-ELLIOTT-MORGAN-
146 PM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT ROWAN...ELLIOTT...AND MORGAN
COUNTIES...
AT 145 PM EDT...A STRONG THUNDERSTORM WAS OVER NEWFOUNDLAND...OR NEAR
GRAYSON LAKE STATE PARK...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOREHEAD...SANDY HOOK...MINOR...CHRISTY...WAGNER STORE...LYTTEN...
NEWFOUNDLAND...CLEARFIELD...HAMM...ELLIOTTVILLE...BRUIN...
LITTLE SANDY...VALE...PELFREY...CRIX...LICK FORK...BLAIRS MILLS...
WAGNER...CRANEY AND BANGOR.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3818 8305 3820 8304 3821 8301 3817 8298
3818 8292 3811 8289 3809 8293 3805 8295
3803 8300 3805 8345 3818 8348 3821 8328
3819 8326 3819 8324 3822 8322 3823 8310
TIME...MOT...LOC 1745Z 269DEG 27KT 3816 8306
ABESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
354 PM EDT THU JUN 23 2016
KYZ044-052-232030-
ROWAN-FLEMING-
354 PM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT ROWAN...FLEMING...
AT 354 PM EDT...A STRONG THUNDERSTORM WAS OVER WALLINGFORD...OR NEAR
FLEMINGSBURG...MOVING EAST AT 50 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLEMINGSBURG...POPLAR PLAINS...PLUMMERS LANDING...CRAINTOWN...
NEPTON...ELIZAVILLE...GODDARD...PECKS RIDGE...GATES...WALTZ...
FOXPORT...MUSES MILLS...HALDEMAN...WALLINGFORD...CRANSTON...TILTON...
COWAN...MOUNT CARMEL...TRIPLETT AND EWING.
THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
142 AND 148.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR EAST CENTRAL
KENTUCKY.
&&
LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
3840 8342 3839 8340 3832 8336 3832 8334
3823 8331 3821 8328 3835 8386 3836 8388
3835 8389 3837 8390 3837 8392 3846 8386
3853 8364
TIME...MOT...LOC 1954Z 280DEG 44KT 3841 8361
JVMThe Jackson,KY radar (KJKL), 91 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
39 thunderstorm wind. Local standard time, as filed.
Trees were blown down on Parker Rd off Hwy 111.
Trees were blown down on the 4600 block of Van Thompson Rd near Hwy 537.
Trees were blown down on Hwy 706.
Trees were blown down on Donaldson Rd near the Clark county line.
Trees were blown on Green Briar Road.
Trees were blown down on Donaldson Rd near the Clark county line.
Trees were blown down.
Trees were blown down at Prewitt Grassy Creek.
Trees were blown down at the intersection of Donaldson and White Turkey and on Chiles Highway.
Trees were blown down on Hwy 77 on Red River Road.
Trees were blown down on Hwy 1569.
Trees were blown down on Elmer Henry Road.
Trees were blown down on Peter Trace Road.
Trees were blown down in Kiddville.
Trees were blown at various locations along Hwy 715.
Trees were blown down at Whispering Pines.
Thunderstorm winds took down many trees in the Red River Gorge, blocking road access and trapping some visitors. Forest Service and county personnel worked into the morning hours of June 24th to cut paths through the fallen trees, so that visitors could leave the area.. Highway 715 to Sky Bridge was closed due to fallen trees. Auxier Ridge and Princess Arch trails were especially hard hit. Numerous uprooted trees and large amounts of debris blocked the trails in several locations, making these trails very difficult to travel. Some trail sections may be impassable for the next several weeks until they can be cleared.
Multiple trees were blown down on Hwy 715.
Trees were blown down on Hwy 302.
A tree was blown down on Hwy 1419.
Trees were blown down on Sandy Ridge Road.
Trees were blown down on Hwy 746.
Large tree limbs were blown down and onto Hwy 1010.
A tree and several large limbs were blown down and onto Hwy 30 East.
Several large tree limbs, at least six inches in diameter, were blown down into someones yard.
Trees were blown down and onto Elk Fork Bough Camp Branch.
A tree was blown down and onto Sunshine Lane.
Several trees were blown down.
Several trees were blown down and were blocking Hwy 550 between Mousie and Garrett.
Trees and power lines were blown down and had fallen onto a house at Virgie.
Trees were blown down.
A large tree was blown down.
A tree was blown down.
Trees were blown down near the Orlando community.
A tree was blown down and onto Hwy 1610.
A tree was blown down.
Trees were blown down.
A tree was blown down.
Downed trees were blocking both lanes of Wendover Road. Trees had also been blown down and onto Hurricane Creek Rd and Camp Creek Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634057, 634058, 634060, 634059, 634062, 634063, 634064, 634065, 634066, 634067, 634068, 634069, 634070, 634071, 634072, 634094, 634061, 634073, 634074, 634075, 634076, 634077, 634078, 634079, 634090, 634084, 634081, 634082, 634088, 634089, 634091, 634080, 634083, 634085, 634086, 634087, 634093, 634095, 634092.